Minnesota, 2017

Heavy Snow in Minnesota, December 20 to 21, 2017

December 20 to 21, 2017 · NWS FGF · 7 events in 7 counties and zones

Surface low pressure tracked out of Wyoming on the afternoon of Wednesday, December 20th. Meanwhile, surface high pressure was located over most of southern Canada.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Surface low pressure tracked out of Wyoming on the afternoon of Wednesday, December 20th. Meanwhile, surface high pressure was located over most of southern Canada. This initially brought a period of steady east winds to eastern North Dakota and the northwest quarter of Minnesota. Unlike several prior events, temperatures were much colder this time around, which kept the precipitation as snow. A thin band of 6 to 9 inches of snow fell from New Rockford to Hillsboro (ND) to north of Park Rapids (MN). The snow ended by the early morning hours of the 21st, as the high pushed southward into the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 20, 6:49 PM CST, 41 minutes earlier.

Area forecast discussion, Dec 20, 6:49 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
649 PM CST Wed Dec 20 2017

.UPDATE...
Issued at 645 PM CST Wed Dec 20 2017

Light snow over much of the area ATTM with a narrow band of
heavier snow across the central part of the forecast area. This
heavier band should steadily shift eastward through the evening
with snowfall tapering off in eastern ND by midnight but
persisting in northwest MN through early morning. An update
Aviation Discussion is attached below.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 312 PM CST Wed Dec 20 2017

Snow amounts for tonight are the main issue for the period.

Snow has intensified across the central CWA during the past few
hours, which matches well with the strong 700mb frontogenesis
band as seen on SPC meso page. There is also good isentropic lift
across much of the CWA with broad lift across the region bringing
light snow beyond the strongest snow band. The short range models
have this heavier band weakening later this afternoon and into the
evening, which fits the brief decrease in 700mb frontogenesis
that the larger scale models show. The NAM tries to develop more
frontogenesis later on tonight, but there is less larger scale
lift than would be ideal for banding, and the 12 and 18Z NAM runs
have been all over the place with the second round of moderate
snow. The RAP and HRRR have been pretty consistent with 4 to 6
inches of accumulation pretty close to where we have been calling
for it, lower Devils Lake Basin into the central Red River Valley
and off into west central MN. With a slight trend further south,
included Wadena county in the advisory. As the high resolution
models are fairly consistent, will keep the rest of the advisory
as it is. Although there could be less snow along the northern and
southern edges of where we have the heaviest band, there is
enough uncertainty as to where the second snow band will set up to
start cutting counties out.

The snow will start to taper off across the northern counties by
midnight, and across the south by early morning. Some clearing
will be possible across the far northwestern CWA by tomorrow
morning, and with fresh snow temps will plummet into the 5 to 10
below zero range. Dry and quiet for tomorrow between systems, with
highs in the single digits and teens.

.LONG TERM...(Thursday night through Wednesday)
Issued at 312 PM CST Wed Dec 20 2017

Friday and Saturday...Generally quiet weather will prevail with
the main if not only feature swinging through Fri in the form of
a cold front with minimal QPF. Temps in advance of this front will
be the warmest they will be for a quite a length of time with
highs between 15 and 25. Arctic air is slated to plunge southward
later Sat into Sun with 850 mb temps dropping to minus 25 C.

Sunday through Wednesday...By Sun night those 850 temps will drop
toward -30 C. Absolute minima will always hinge upon freshness of
snowpack, cloud cover and wind speeds but it will not be
difficult to reach double digits below zero region wide Sun and
Mon nights with a shot at minus 25 over parts of NW MN. This will
easily create wind chill impacts well into advisory criteria for
Christmas eve and day. The potential for a 48 hour period of sub
zero temps exists for the area along and north of Highway 2.
Little if any pcpn is expected during the early to middle part of
next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 645 PM CST Wed Dec 20 2017

Expect widespread MVFR CIGS and VSBYS in light snow across the FA
throughout the overnight period...with areas of IFR CIGS and VSBYS
across central portions of the FA. From 08z through 12z expect
conditions to slowly improve to VFR across eastern ND and the Red
River Valley. From 12z through 15z expect conditions to slowly
improve to VFR across northwest MN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 6 AM CST Thursday for NDZ006-
     014>016-024-026>030-038-039-054.

MN...Winter Weather Advisory until 6 AM CST Thursday for MNZ001>003-
     007>009-013>017-022>024-027-028-032.

&&

UPDATE...Gust
SHORT TERM...JR
LONG TERM...WJB
AVIATION...Gust
Hazardous weather outlook, Dec 20, 7:47 AM CST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
747 AM CST Wed Dec 20 2017

MNZ001>003-007>009-013>017-022>024-027-028-NDZ006-014>016-024-
026>030-038-039-054-211400-
West Polk-Norman-Clay-West Marshall-East Marshall-North Beltrami-
Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Towner-
Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Western Walsh County-
747 AM CST Wed Dec 20 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Periods of snow are expected across the region today and tonight.
The heaviest snow is expected to fall between US Highway 2 and the
I-94/Highway 10 corridor. The snow is expected to end late
tonight. Roadways are expected to become snow covered and
slippery. Visibility will be reduced at times as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The possibility of bitterly cold wind chills starts on Saturday
night and continues through Christmas and into mid week. Wind
chills of 25 below to 40 below are expected at times during this
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004>006-NDZ007-008-211400-
Kittson-Roseau-Lake Of The Woods-Cavalier-Pembina-
747 AM CST Wed Dec 20 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The possibility of bitterly cold wind chills starts on Saturday
night and continues through Christmas and into mid week. Wind
chills of 25 below to 40 below are expected at times during this
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ029>032-040-NDZ049-052-053-211400-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom-
Sargent-Richland-
747 AM CST Wed Dec 20 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The possibility of bitterly cold wind chills starts on Saturday
night and continues through Christmas and into mid week. Wind
chills of 25 below to 35 below are expected at times during this
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Knutsvig

In the hours before

Local storm report, Dec 20, 4:22 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
422 PM CST WED DEC 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     SNOW             BUXTON                  47.60N 97.10W
12/20/2017  M3.0 INCH        TRAILL             ND   PUBLIC

            STILL SNOWING.

&&

AM
Local storm report, Dec 20, 5:07 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
507 PM CST WED DEC 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             MCVILLE                 47.77N 98.18W
12/20/2017  E3.0 INCH        NELSON             ND   PUBLIC

&&

AM
Local storm report, Dec 20, 6:09 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
609 PM CST WED DEC 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY SNOW       5 WNW HOPE              47.35N 97.82W
12/20/2017  M2.6 INCH        Steele             ND   TRAINED SPOTTER

            SNOWFALL THROUGH 6PM CDT. SNOW STILL FALLING. WATER
            CONTENT OF 0.13 INCHES.

&&

GGUST
Local storm report, Dec 20, 6:18 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
618 PM CST WED DEC 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     SNOW             PARK RAPIDS             46.92N 95.06W
12/20/2017  E4.0 INCH        HUBBARD            MN   PUBLIC

&&

AM
Local storm report, Dec 20, 6:28 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
628 PM CST WED DEC 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     SNOW             NORTHWOOD               47.74N 97.57W
12/20/2017  M4.0 INCH        GRAND FORKS        ND   PUBLIC

&&

AM
Local storm report, Dec 20, 6:37 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
637 PM CST WED DEC 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     SNOW             TWO INLETS              47.05N 95.22W
12/20/2017  M4.0 INCH        BECKER             MN   PUBLIC

            STILL SNOWING.

&&

AM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, West Polk

When
December 20, 7:30 PM CST to December 21, 2:00 AM CST
Where
West Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Heavy Snow, Norman

When
December 20, 7:30 PM CST to December 21, 2:00 AM CST
Where
Norman forecast zone
Reported by
COOP Observer
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Heavy Snow, Mahnomen

When
December 20, 7:30 PM CST to December 21, 3:46 AM CST
Where
Mahnomen forecast zone
Reported by
COOP Observer
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Heavy Snow, South Clearwater

When
December 20, 7:30 PM CST to December 21, 3:46 AM CST
Where
South Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Heavy Snow, Hubbard

When
December 20, 7:30 PM CST to December 21, 3:46 AM CST
Where
Hubbard forecast zone
Reported by
COOP Observer
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Heavy Snow, West Becker

When
December 20, 7:30 PM CST to December 21, 3:46 AM CST
Where
West Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Heavy Snow, East Becker

When
December 20, 7:30 PM CST to December 21, 3:46 AM CST
Where
East Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727756, 727757, 727758, 727759, 727760, 727761, 727762.